Advising Diabetic Patients Not To Use Tequin Due To Concerns About Blood Sugar Disorders
In mid-February 2006 the FDA and Health Canada issued separate alerts regarding the threat of rare but potentially fatal side effects associated with use of the antibiotic Tequin (gatifloxacin). According to both agencies, Bristol-Myers Squibb Co. will put stronger warnings on the label, or package insert, about serious cases of hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar) in patients receiving Tequin.
Tequin is an antibiotic approved for the treatment of pneumonia, bronchitis, and other infections. According to the FDA MedWatch alert, "[s]ince the approval of Tequin in 1999, there have been rare cases of life-threatening events reported globally in patients treated with [Tequin]." Warnings about the risk of low and high blood sugar were added to the Tequin label by Bristol-Myers in 2002. The new, stronger warning will provide additional information concerning the types of patients that are more likely to have the blood-sugar problems.
In a February 15, 2006 "Dear Doctor" letter regarding Tequin, Bristol-Myers said the label changes point out the risk factors for developing hypoglycemia (low blood sugar) and hyperglycemia (high blood sugar); these risk factors include:
- advanced age;
- renal insufficiency; and,
- concomitant glucose-altering medications while taking Tequin.
The Health Canada alert regarding Tequin advises diabetic patients, as a precaution, not to use this antibiotic due to concerns about these blood sugar disorders.
(Posted by: Tom Lamb)